Severe thrombocytopenia caused by simvastatin in which thrombocyte recovery was initiated after severe bacterial infection

Tetsuya Yamada, Kenji Shinohara, Kensaku Katsuki

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)

Abstract

Inhibitors of 3-hydroxy-methylglutaryl-coenzyme A (HMG-CoA) reductase have been used increasingly for the treatment of hypercholesteroaemia. Rare adverse effects of rhabdomyolysis, myopathy, cataracts, rashes, gastrointestinal symptoms, insomnia, hyperkalaemia and proteinuria have been reported. In addition, a few cases of thrombocytopenia have been reported in postmarketing surveys and case reports. In the case presented here, severe thrombocytopenia appeared to have been caused by simvastatin. The condition responded poorly to initial corticosteroid treatment, but thrombocyte recovery was initiated after severe bacterial infection. The initial thrombocyte recovery response may be via a cytokine with thrombopoietic activity such as interleukin (IL)-6, which has been shown to be released during the severe inflammatory process.

Original languageEnglish
Pages (from-to)172-174
Number of pages3
JournalClinical Drug Investigation
Volume16
Issue number2
DOIs
Publication statusPublished - 1998 Sep 30

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Severe thrombocytopenia caused by simvastatin in which thrombocyte recovery was initiated after severe bacterial infection'. Together they form a unique fingerprint.

Cite this